Ohio, 2014

Heavy Snow in Ohio, January 1 to 2, 2014

January 1 to 2, 2014 · NWS CLE · 6 events in 6 counties and zones

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. A peak total of 11.0 inches was reported at Madison in Lake County. Other reports included 8.0 inches at Euclid in Cuyahoga County with 9.3 inches at Thompson and 8.5 inches at Montville both in Geauga County. A peak total of 7.8 inches was reported near Lorain in Lorain County with around 6 inches of accumulation across the northern half of Ashtabula County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 9:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 1, 9:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EST WED JAN 1 2014

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL PLAINS WILL CROSS THE OHIO VALLEY ON
THURSDAY AND REDEVELOP ALONG THE EAST COAST THURSDAY NIGHT...THEN
MOVE OUT TO SEA. ARCTIC HIGH PRESSURE FROM THE NORTHERN PLAINS WILL
SLIDE ACROSS THE OHIO VALLEY AND LOWER GREAT LAKES ON FRIDAY. THE
HIGH WILL BE EAST OF THE AREA ON SATURDAY AND TEMPERATURES WILL
MODERATE A LITTLE. THE NEXT ARCTIC COLD FRONT IS DUE ON SUNDAY. A
WAVE OF LOW PRESSURE MY DEVELOP ON THE FRONT. EVEN COLDER ARCTIC
HIGH PRESSURE IS EXPECTED THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
LIGHT SNOW CONTINUES TO SLOWLY PROGRESS TO THE EAST. THE CURRENT
AREA OF SNOW MATCHES THE MODELS FAIRLY WELL AND IS CONSISTENT WITH
THE CURRENT FORECAST. SNOW SHOULD SPREAD OVER ALL SECTIONS OF THE
FORECAST AREA AFTER MIDNIGHT. NO MAJOR ADJUSTMENTS TO THIS
FORECAST. I WILL TWEAK TEMPERATURES AND DEWPOINTS TO REFLECT THE
CURRENT TRENDS BUT THE REMAINDER OF THE FORECAST WILL REMAIN INTACT.

PREVIOUS DISCUSSION...
TOUGH FORECAST TO CATEGORIZE. ERIE PA HAS ALREADY HAD CLOSE TO 5
INCHES OF SNOW SINCE MIDNIGHT BUT THEY WILL HAVE A LULL THROUGH
THIS EVENING. SNOW WILL INCREASE OVERNIGHT FROM NORTHWEST TO
SOUTHEAST AS THE RELATIVELY WEAK PANHANDLE HOOK TRACKS NORTHEAST
FOR PART TWO OF THE EVENT.

WE ALREADY OBVIOUSLY HAVE A NICE BAROCLINIC ZONE IN PLACE WHICH WILL
TIGHTEN AS COLD ADVECTION INCREASES ON THE NORTH AND WEST SIDE OF
THE SURFACE LOW WITH THE ARCTIC HIGH IN PLACE. THE TROUGH ALOFT IS
STILL WELL TO THE WEST AND THE BEST JET DYNAMICS ARE NOT PROGGED TO
BE OVER HEAD UNTIL THURSDAY. THE JET DYNAMICS ARE PROGGED TO
INCREASE BY THURSDAY NIGHT BUT THAT WILL PRIMARILY AFFECT THE
COASTAL REDEVELOPMENT. NO GULF INFLOW OF MOISTURE INTO THE STORM. WE
WILL HAVE TO MAKE ALL OF THE SNOW FROM DYNAMIC AND THERMODYNAMIC
FORCING/UPWARD MOTION. THE SNOW WILL REMAIN RELATIVELY FLUFFY
ALTHOUGH THE FLAKES MAY BE SMALL MUCH OF THE TIME.

THE NORTHEAST WIND WILL PICK UP BY THURSDAY MORNING AND BLOWING
AND DRIFTING WILL START TO BECOME AN ISSUE...ESPECIALLY ACROSS
NORTHWEST OHIO. I AM ABOUT 50-50 ON UPGRADING TO A WINTER STORM
WARNING FOR THE LAKESHORE COUNTIES FROM LORAIN COUNTY ACROSS THE
SNOWBELT INTO NW PA. THE DECIDING FACTOR AT THIS POINT IS THAT I
THINK THE SNOWFALL RATES WILL NOT BECOME VERY HIGH...PROBABLY
STAYING LESS THAN A HALF AN INCH AN HOUR. WOULD RATHER SEE A
PERIOD OF 1/2 TO 1 INCH AN HOUR SNOWFALL RATES FOR A WHILE TO HAVE
A BIGGER IMPACT. WILL STICK WITH THE WINTER WEATHER ADVISORY BUT
IT WILL BE HIGH END AT A NUMBER OF LOCATIONS AS FAR AS SNOW TOTALS.
WILL NOT ISSUE WIND CHILL ADVISORIES UNTIL THE WINTER WEATHER
ADVISORIES EXPIRE...THE WINTER WEATHER ADVISORIES ALSO INCLUDE LOW
WIND CHILL.

TEMPERATURES WILL NOT DROP OFF MUCH TONIGHT...THEN STEADY OR
SLOWLY FALLING ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE SNOW WILL PULL OUT FROM WEST TO EAST THURSDAY AFTERNOON/EVENING
AND EVOLVE INTO A LAKE EFFECT EVENT. THE WIND WILL BE NORTHERLY FOR
A WHILE THURSDAY NIGHT SO THE SECONDARY SNOW BELT...SOUTHERN
CUYAHOGA COUNTY INTO MEDINA AND SUMMIT COUNTIES...WILL CONTINUE TO
SEE SNOW SHOWERS. THE REMAINDER OF THE SNOWBELT WILL ALSO SEE SNOW
SHOWERS. THE ARCTIC AIR WILL NOT HOLD MUCH MOISTURE AND THE SNOW
SHOWERS WILL NOT AMOUNT TO ANYTHING HEAVY...BUT THE SNOW SHOWERS
WILL PROBABLY BE PERSISTENT. IT WILL CLEAR ACROSS NORTHWEST OHIO.
WITH FRESH SNOW COVER...LOW TEMPS WILL DROP BELOW ZERO WHERE THERE
IS CLEARING. WIND CHILL ADVISORIES WILL BE NEEDED...AT LEAST THE
FIRST HALF OF THURSDAY NIGHT UNTIL THE WIND DIMINISHES.

THE FLUFFY SNOW WILL SETTLE NICELY ON FRIDAY. THE LAKE EFFECT SNOW
SHOWERS WILL GRADUALLY END AS HIGH PRESSURE MOVES OVERHEAD. THERE
SHOULD BE A PLENTY OF SUNSHINE FOR NORTHWEST OHIO. HIGHS BARELY
GETTING OUT OF THE SINGLE DIGITS. USED THE RAW BOUNDARY LAYER
MODEL TEMPS IN THE FORECAST...USUALLY WORKS BETTER THAN MOS
GUIDANCE DURING AN ARCTIC OUTBREAK.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AFTER A CHILLY END TO THE WORK WEEK...THE ROLLER COAST RIDE
CONTINUES. HIGH PRESSURE WILL BE ACROSS THE EAST COAST WITH
SOUTHERLY FLOW FOR THE OHIO VALLEY. AREA GETS A SURGE OF WARMER AIR
SATURDAY AND WILL BRING TEMPERATURES UP AROUND FREEZING. COLD FRONT
FROM THE UPPER MIDWEST WITH THE FIRST BLAST OF COLD AIR CROSSES THE
AREA EARLY ON SUNDAY. A WAVE OF LOW PRESSURE WILL DEVELOP ALONG THE
FRONT...QUESTION IS WHEN. ECMWF IS STRONGEST WITH THE LOW
DEVELOPMENT ACROSS EASTERN OH AND KEEPS THE COLD AIR HELD BACK. TEND
TO SIDE WITH THE COLDER SOLUTION OF THE GFS/ENSGFS AND ALLOW THAT
COLD FRONT TO CROSS THE AREA FULLY SUNDAY. UNFORTUNATELY WITH SO
MUCH UNCERTAINTY AND MODEL HIGH TEMPERATURES RANGING FROM THE TEENS
TO THE LOWER 30S.  HAVE SETTLED AROUND 30 WITH AN EARLY HIGH. SNOW
MOST LIKELY WITH THIS SYSTEM...ESPECIALLY WITH THE COLDER SOLUTION
WE ARE GOING WITH.  LIKELY A SHOVEL-ABLE SNOW.

THE NEXT BIG WEATHER IMPACT WILL COME WITH TEMPERATURES EARLY NEXT
WORK/SCHOOL WEEK. GOOD AGREEMENT AMONGST THE MODELS WITH THE DEGREE
OF COLD AIR THAT WILL SPREAD ACROSS THE REGION. THIS WILL BE SOME OF
THE COLDEST AIR WE HAVE SEEN IN A FEW YEARS. SOME SINGLE DIGIT LOWS
FOR SUNDAY NIGHT. MONDAY NIGHT AND TUESDAY NIGHT WILL BE AT OR BELOW
ZERO FOR LOWS. THE LAST TIME CLEVELAND HOPKINS AIRPORT HAD A LOW
TEMPERATURE BELOW ZERO WAS JUST SHY OF 3 YEARS AGO. ADDED CONCERN
WITH THESE TEMPERATURES WILL BE THE WIND. THERE WILL BE ENOUGH TO
MAKE IT FEEL EVEN COLDER. AT THIS POINT FOR EARLY NEXT
WEEK...EVERYDAY SENSIBLE WEATHER WILL BE TOUGH TO PINPOINT. UPPER
TROUGH LINGERS ACROSS THE GREAT LAKES WITH MINOR DISTURBANCES THAT
ARE TOO HARD TO TIME THIS FAR OUT.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A RECENT BREAK IN THE CEILINGS HAS QUICKLY DETERIORATED AS WE CAN
EXPECTED MVFR CEILING FOR MOST AREAS THIS EVENING...WHICH WILL
DROP TO IFR AS THE SNOW SPREADS EAST OVER THE NEXT 3 TO 6 HOURS.
THE BEST FORCING FOR SNOW WILL BE AFTER DAYBREAK...WHICH WILL
COINCIDE WITH AN INCREASE IN WINDS. WIND SPEEDS NEAR THE LAKESHORE
WILL BE GUSTING NEAR 30 MPH...CLOSER TO 20 MPH INLAND. THE WIND
COMBINED WITH THE LIGHT SNOW COVER AND ONGOIG SNOW SHOWERS WILL
LIKELY LEAD TO VISIBILITES UNDER A MILE FOR THE BETTER PART OF
THURSDAY. THE LOW IS EXPECTED TO PULL AWAY THURSDAY
EVENING...HOWEVER BLOWING SNOW WILL CONTINUE TO REDUCE
VISIBILITIES. AS THE WINDS SHIFT TO THE NORTH BY EVENING SOME LAKE
HURON SNOW BANDS COULD DEVELOP AND IMPACT CLE...BUT TOO DIFFICULT
TO PIN POINT THE LAKE EFFECT BANDS AT THIS TIME.

.OUTLOOK...IFR CONDITIONS WILL LINGER IN SNOW SHOWERS LATE
THURSDAY NIGHT...ESPECIALLY FROM CLE/MFD EAST. NON- VFR
CONDITIONS WILL RETURN SATURDAY NIGHT INTO SUNDAY WITH SNOW
SHOWERS ACCOMPANYING THE NEXT COLD FRONT.

&&

.MARINE...
BIGGEST CONCERNS FOR THE LAKE WILL BE THE INCREASING NORTH-NORTHEAST
WINDS TONIGHT THROUGH THURSDAY NIGHT AND ELEVATED HEAVY FREEZING
SPRAY CONDITIONS FOR THAT SAME TIME PERIOD. SOME CONCERN THAT WINDS
COULD REACH LOW END GALES FOR THE CENTRAL THIRD OF THE LAKE THURSDAY
AFTERNOON. GLERL ICE ACCUMULATION/FREEZING SPRAY MODEL SHOWING A
PERIOD OF FREEZING SPRAY REACHING THE EXTREME CATEGORY THURSDAY
NIGHT. LOW TEMPERATURES THURSDAY NIGHT EXPECTED TO REACH SINGLE
DIGITS. AFTER DEEPENING LOW PRESSURE TRACKS ACROSS THE OHIO VALLEY
THURSDAY...HIGH PRESSURE WILL MOVE OVER THE LOWER LAKES AND OHIO
VALLEY FRIDAY. BY THIS POINT WIND/WAVES WILL BE DIMINISHING. NEXT
COLD FRONT CROSSES SOMETIME ON SUNDAY WITH A WIND SHIFT TO THE
NORTHWEST. WINDS NOT OVERLY STRONG WITH THIS...BUT PICK UP
AGAIN...20-25 KNOTS MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR OHZ011>014-
     020>023-031>033-038-089.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THURSDAY FOR OHZ003-
     006>010-017>019-027>030-036-037-047.
PA...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...GARNET
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...JAMISON/OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Jan 1, 6:51 AM EST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
651 AM EST WED JAN 1 2014

OHZ011>014-020>023-031>033-038-089-PAZ001>003-021200-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
651 AM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THE POTENTIAL EXISTS FOR ANOTHER MAJOR WINTER STORM TO AFFECT THE
LOCAL AREA SUNDAY THROUGH TUESDAY. AN ARCTIC COLD FRONT WITH THE
COLDEST AIR IN QUITE SOME TIME IS EXPECTED TO MOVE EAST ACROSS THE
AREA ON SUNDAY WHILE LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT.
THE STORM WILL BRING WITH IT SNOW TO THE AREA FOLLOWED BY LAKE
EFFECT SNOW MONDAY INTO TUESDAY. THE ARCTIC AIR MASS ALONG WITH
GUSTY WINDS COULD ALSO BRING SOME DANGEROUSLY COLD WIND CHILLS TO
THE AREA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>019-027>030-036-037-047-021200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
651 AM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THE POTENTIAL EXISTS FOR ANOTHER MAJOR WINTER STORM TO AFFECT THE
LOCAL AREA SUNDAY THROUGH TUESDAY. AN ARCTIC COLD FRONT WITH THE
COLDEST AIR IN QUITE SOME TIME IS EXPECTED TO MOVE EAST ACROSS THE
AREA ON SUNDAY WHILE LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT.
THE STORM WILL BRING WITH IT SNOW TO THE AREA FOLLOWED BY LAKE
EFFECT SNOW MONDAY INTO TUESDAY. THE ARCTIC AIR MASS ALONG WITH
GUSTY WINDS COULD ALSO BRING SOME DANGEROUSLY COLD WIND CHILLS TO
THE AREA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-021200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
651 AM EST WED JAN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR ANOTHER MAJOR WINTER STORM TO AFFECT THE
LOCAL AREA SUNDAY THROUGH TUESDAY. AN ARCTIC COLD FRONT WITH THE
COLDEST AIR IN QUITE SOME TIME IS EXPECTED TO MOVE EAST ACROSS THE
AREA ON SUNDAY WHILE LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT.
THE STORM WILL BRING WITH IT SNOW TO THE AREA FOLLOWED BY LAKE
EFFECT SNOW MONDAY INTO TUESDAY. THE ARCTIC AIR MASS ALONG WITH
GUSTY WINDS COULD ALSO BRING SOME DANGEROUSLY COLD WIND CHILLS TO
THE AREA AS WELL. THE POTENTIAL ALSO EXISTS FOR HEAVY FREEZING
SPRAY FROM LARGE WAVES AND GUSTY WINDS.

LOMBARDY

In the hours before

Local storm report, Jan 1, 8:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
845 PM EST WED JAN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             YOUNGSTOWN WARREN AIRPO 41.26N  80.68W
01/01/2014  M3.3 INCH        TRUMBULL           OH   ASOS

            24 HOUR SNOWFALL.

0700 PM     SNOW             TOLEDO EXPRESS AIRPORT  41.59N  83.81W
01/01/2014  M2.0 INCH        LUCAS              OH   ASOS

            12 HOUR SNOWFALL.

0700 PM     SNOW             SANDUSKY                41.43N  82.76W
01/01/2014  M3.5 INCH        ERIE               OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

0700 PM     SNOW             TOLEDO EXPRESS AIRPORT  41.59N  83.81W
01/01/2014  M4.5 INCH        LUCAS              OH   ASOS

            24 HOUR SNOWFALL.

0700 PM     SNOW             ERIE AIRPORT            42.08N  80.18W
01/01/2014  M3.1 INCH        ERIE               PA   ASOS

            12 HOUR SNOWFALL.

0700 PM     SNOW             CLEVELAND HOPKINS AIRPO 41.41N  81.85W
01/01/2014  M3.9 INCH        CUYAHOGA           OH   ASOS

            24 HOUR SNOWFALL.

0700 PM     SNOW             NORTHEAST 6SW           42.13N  79.89W
01/01/2014  M2.0 INCH        ERIE               PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

0700 PM     SNOW             ERIE AIRPORT            42.08N  80.18W
01/01/2014  M6.5 INCH        ERIE               PA   ASOS

            24 HOUR SNOWFALL.

0700 PM     SNOW             STOW                    41.18N  81.45W
01/01/2014  M2.5 INCH        SUMMIT             OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1400092
EVENT NUMBER CLE1400093
EVENT NUMBER CLE1400094
EVENT NUMBER CLE1400095
EVENT NUMBER CLE1400096
EVENT NUMBER CLE1400097
EVENT NUMBER CLE1400098
EVENT NUMBER CLE1400099
EVENT NUMBER CLE1400100

THOMPSON
Local storm report, Jan 1, 9:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
913 PM EST WED JAN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             AUSTINTOWN              41.10N  80.75W
01/01/2014  M2.0 INCH        MAHONING           OH   SNOW SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1400101

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Lorain

When
January 1, 11:00 PM EST to January 2, 10:00 PM EST
Where
Lorain forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. A peak total of 7.8 inches was reported near Lorain.

Heavy Snow, Cuyahoga

When
January 1, 11:00 PM EST to January 2, 11:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. A peak total of 8.0 inches was reported at Euclid.

Heavy Snow, Ashtabula

When
January 1, 11:00 PM EST to January 2, 11:00 PM EST
Where
Ashtabula forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. Around 6 inches of accumulation was reported across the northern half of Ashtabula County.

Heavy Snow, Ashtabula Lakeshore

When
January 1, 11:00 PM EST to January 2, 11:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. Around 6 inches of accumulation was reported across the northern half of Ashtabula County.

Heavy Snow, Lake

When
January 1, 11:00 PM EST to January 2, 11:00 PM EST
Where
Lake forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. A peak total of 11.0 inches was reported at Madison.

Heavy Snow, Geauga

When
January 1, 11:00 PM EST to January 2, 11:00 PM EST
Where
Geauga forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

An area of low pressure moved east across the Tennessee Valley on January 2nd. A trough extending north from this low caused snow to develop just before midnight on January 2nd. The trough moved into western Pennsylvania during the late afternoon hours of the 2nd causing the flow to become northerly off of Lake Erie. Snowfall intensities began to increase during the morning hours with visibilities dropping below a quarter mile for several hours during the afternoon and early evening hours. Snowfall rates during this time approached two inches per hour. The evening commute in the Cleveland area was very difficult and dozens of accidents were reported. The snow finally tapered off from west to east during the late evening hours. Northeast to north winds gusted to as much as 25 mph during this event causing a lot of blowing and drifting. Six to eight inches of snow fell from Lorain County east across the Cleveland Metropolitan area and Lake and Geauga Counties and into Ashtabula Counties. Much of this accumulation fell between 1 and 6 pm. Some totals in Geauga County included 9.3 inches at Thompson and 8.5 inches at Montville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495261, 495262, 495264, 495265, 495266, 495267.